Illinois, 2024

Tornadoes and Hail in Illinois, May 24, 2024

May 24, 2024 · NWS DVN · 15 events in 8 counties and zones

A long-lasting complex of severe thunderstorms, known as a derecho, tracked from central Nebraska through northwest Illinois during the late night hours May 23rd, to the morning of May 24th. This resulted in frequent wind damage reports and embedded tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A long-lasting complex of severe thunderstorms, known as a derecho, tracked from central Nebraska through northwest Illinois during the late night hours May 23rd, to the morning of May 24th. This resulted in frequent wind damage reports and embedded tornadoes. There were 16 tornadoes confirmed in the NWS Quad Cities warning area. The four strongest tornadoes all had maximum winds near 110 mph (EF1), and those were the Delta, IA; Wellman to Frytown, IA; Bennett to Lowden, IA; and Coyne Center, IL tornadoes. This was the most tornadoes in a single event for the NWS Quad Cities warning area since the March 31, 2023 outbreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 5:41 AM CST, 1 hour 11 minutes earlier. Its key messages:

  • An active day of thunderstorms is on tap, with widespread strong to severe storms possible later this morning through the afternoon hours
  • Drying off and cooling down for tonight
  • Active flow regime will keep periodic chances for precipitation Saturday night into Tuesday. Strong to severe thunderstorms are expected Saturday night into Sunday.
  • Quiet weather is expected for the middle of the period as ridging builds across the central US, bringing NW flow to the region. Late in the period the chance for precipitation returns.
Area forecast discussion, May 24, 5:41 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
641 AM CDT Fri May 24 2024

.KEY MESSAGES...

- An active day of thunderstorms is on tap, with widespread
  strong to severe storms possible later this morning through
  the afternoon hours

- Drying off and cooling down for tonight

- Active flow regime will keep periodic chances for
  precipitation Saturday night into Tuesday. Strong to severe
  thunderstorms are expected Saturday night into Sunday.

- Quiet weather is expected for the middle of the period as
  ridging builds across the central US, bringing NW flow to the
  region. Late in the period the chance for precipitation returns.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 322 AM CDT Fri May 24 2024

Our severe weather season rolls on today, with our next round(s) of
thunderstorms in our area. Synoptically, we are tracking an
approaching shortwave trough, which is becoming negatively-tilted
with time. The leading shortwave can be seen very well over western
South Dakota on mid-level water vapor imagery. At the surface, an
area of low pressure over north-central South Dakota will lift
northeastward and strengthen with time. An attendant cold front will
sweep through the area this afternoon, as well. So we will have at
least a few rounds of strong to severe convective potential today.

As of 3 AM this morning, there have been already been a few severe
thunderstorms in northern Missouri into south-central Iowa, which
should gradually creep northward across our western CWA. Strong
winds and large hail will be the main threats with these storms, as
we already have a Severe Thunderstorm Watch in effect for our
western two tiers of counties. Attention then turns to a large MCS
that has developed over eastern Nebraska and is currently making its
way towards our area, picking up speed. The high-res guidance have
been very inconsistent on the timing of this MCS, but in general, it
should arrive around or after sunrise this morning coinciding with a
southerly 30 to 40+ kt low-level jet. Most-unstable CAPE ahead of
the MCS is progged around 1000 to 2000 J/kg, per the HREF ensemble
mean, as well as deep-layer shear of around 30 to 40 knots.
Additionally, one concern with this convective line is the
possibility for QLCS mesovortex tornadoes embedded in the line
(there have been several developing along the line earlier this
morning!). 0-3 km bulk shear vectors are oriented southwest to
northeast, with magnitudes around 30 to 40 knots per the RAP
guidance, so although the MCS is expected to move from west to east,
any convective elements that translate northeastward and surge/bow
out could tap into this low-level shear to generate a brief tornado.

The AM MCS is expected to exit the region by mid-day, but we aren't
done with convection! The aforementioned cold front will quickly
follow the departing MCS, leading to additional convection as
southerly warm air advection should help with temperature recovery
and leading to destabilization. Initial storm modes could be
supercellular before becoming more of a multi-cell cluster with
time, so all modes of hazards are expected, once again. Mixed-layer
CAPE values will increase to around 1500 to 2500 J/kg, with
sufficient deep-layer shear for organized updrafts. SPC has expanded
the Slight Risk (level 2 of 5) for severe storms to include nearly
the entire CWA. To top this all off, Pwat values of 1.4 to 1.8
inches, and enhanced water vapor transport, along with dew points in
the lower to middle 60s, will result in a pretty moist atmosphere,
so heavy rainfall and flooding is also a potential. As such, we have
issued a Flood Watch to include areas of eastern Iowa from Highway
92 and points north. We will have to watch out for both flash
flooding and exacerbated river flooding.

Eventually, the cold front convection will end from west to east
late this afternoon into the early evening hours, and we will have a
quiet, but cool, night tonight into Saturday morning. Overnight lows
should fall to the middle 40s northwest to the lower 50s
southeast.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 322 AM CDT Fri May 24 2024

The period starts out with a nearly stationary closed low located
over central Canada.  A series of shortwaves are expected to rotate
south of this low and into the area for the weekend.  The first two
are expected Sunday and Monday morning, with another two expected
later Monday and again on Tuesday.  The effective boundary between
better BL moisture is just south of the area.  As each of these
waves approaches, the boundary is expected to move north and then
south again after each wave passes. Where this boundary sets up
will drive the better convection during each event. After
Tuesday, ridging builds into the area. This is short-lived as
another trof digs into the western CONUS.

Saturday night into Sunday, a compact shortwave will move through
the area.  Short-lived moisture return associated with the height
falls and strong LLJ of 55-60kts, will try to bring a warm
front north overnight. Models indicate convection will form and
move across the area. Deep layer shear is strong, leading to
updraft organization. The main question is how far north does
the instability get. It does seem as though some of the southern
CWA could see strong to severe storms with large hail and
damaging winds. The larger issue may be heavy rain from this
system. 1 to 3 inches of rain could fall Sunday AM. This would
likely exacerbate any river flooding across the area as well
and could even lead to some flash flooding, especially after the
rainfall today.

Unfortunately, it looks like there may be a chance for rain/storms
on Memorial Day.  Confidence is lower as POPs are around 30%.  Some
guidance has showers and storms; others are dry. This is tied
to a wave later into day on Monday. Some guidance is a little
more robust on it and thus have some showers and storms. We will
need to watch the trend in the guidance to see if this threat
will materialize.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 641 AM CDT Fri May 24 2024

A large thunderstorm complex will move through the area over
the next few hours, bringing the threat for very strong wind
gusts in excess of 40 to 50 knots. Terminals most likely to be
impacted are CID and MLI. We used current radar to aid in timing
out this storm. Expect very strong wind gusts, MVFR/IFR
conditions in heavy rainfall, and perhaps some severe weather
with it, including an isolated tornado. A cold front will then
pass through the area this afternoon, which will bring yet
another round of widespread thunderstorms. How this will evolve
is a bit uncertain due to how the current thunderstorm complex
will affect the atmosphere for this afternoon, so we will use
PROB30 groups for now. Storms this afternoon could also become
strong to severe.

&&

.HYDROLOGY...
Issued at 1025 PM CDT Thu May 23 2024

The flood warning for the North Skunk River near Sigourney has
been upgraded to Major flood category. Routed water from a
sparse data area upstream where the heaviest rain fell a few
days prior has led to a rapid rise in the last 6 hours and is
now above Major flood stage. The forecast calls for a crest of
24.5 feet by Friday afternoon, but there is uncertainty in the
amount of water that remains to move through the reach and the
crest may need to be further adjusted.

The Wapsipinicon River near DeWitt was upgraded to a Flood
warning. Major flood stage is being forecast based on routed
flow, and is supported in output from the Hydrologic Ensemble
Forecast Service Model Simulation (HEFS), which places high
confidence on reaching Major Flood stage (12.5 feet). The
forecast has gone up this evening with a crest now over 13 feet
next week. This fits near the most likely range from HEFS of
12.8-13.1 feet. Some attenuation is possible as the routed
flow moves through the river system, but at the same time there
will be additional rounds of rain Friday and Sunday of which
could total over 1 to 2 inches. There will likely be changes to
the forecast in the coming days as the rain lays out and the
extent of the routed flow is better known, so stay tuned!

Routed water and additional rain through the weekend is leading
to rises on most other tributary rivers and the mainstem of
the Mississippi, especially south. Flood warnings or watches
are in effect for portions of the Cedar, Iowa, Skunk and
southern sections of the Mississippi river so please refer to
the latest Flood Statements and Flood Warnings for details.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 4 PM CDT this afternoon for IAZ040>042-
     051>054-063>068-076>078.
IL...None.
MO...None.

&&

SHORT TERM...Schultz
LONG TERM...Gibbs
AVIATION...Schultz
HYDROLOGY...McClure
Hazardous weather outlook, May 24, 2:43 AM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
343 AM CDT Fri May 24 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
343 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A few rounds of strong to severe thunderstorms are expected today,
with the main rounds coming after sunrise this morning and then
again this afternoon. Nearly the entire area is under a Slight
Risk, or level 2 of 5, for severe weather today, with all hazards
possible. Damaging wind gusts to 70 mph, large hail to the size
of quarters, and a few tornadoes are possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong to severe thunderstorms are possible Sunday. The best area
for severe thunderstorms will be south of I-80 where portions of
the area are in an Enhanced Risk (level 3 out of 5).

Thunderstorms are possible again on Monday and Tuesday. The
threat for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this morning through this afternoon.

GENERAL STORM MOTION OF THE DAY:

Towards the east at 45 to 55 mph this morning, and then to the
east-northeast around 30 to 40 mph this afternoon.

JTS

In the hours before

Local storm report, May 24, 4:10 AM CST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
510 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     Tstm Wnd Gst     3 NNE Cedar Rapids      42.01N 91.66W
05/24/2024  E60 MPH          Linn               IA   Trained Spotter

            Spotter is estimating wind speeds around 60
            mph.

&&

EH
Local storm report, May 24, 4:55 AM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
555 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     Hail             Lowden                  41.86N 90.92W
05/24/2024  M0.88 Inch       Cedar              IA   CO-OP Observer

            Dime to nickel size hail for 6 minutes.

&&

Haase
Local storm report, May 24, 5:41 AM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
641 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     Tornado          Wellman                 41.47N 91.84W
05/24/2024                   Washington         IA   Law Enforcement

            Law Enforcement reported tornado at Wellman.

&&

EH
Local storm report, May 24, 5:51 AM CST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
651 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     Tornado          3 E Kinross             41.45N 91.93W
05/24/2024                   Washington         IA   Law Enforcement

            Reported tornado east of Kinross. Stated to
            be 50 yards wide on the ground for roughly a
            mile to mile and a half.

&&

JTS
Local storm report, May 24, 6:36 AM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
736 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     Hail             4 S Wilton              41.53N 91.04W
05/24/2024  M0.75 Inch       Muscatine          IA   Trained Spotter

&&

JTS

The radar

The Quad Cities radar (KDVN), 25 km away, was scanning. The volume nearest the first event began at 12:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 tornado, 4 hail. Local standard time, as filed.

Tornado, Rock Island

When
May 24, 6:52 AM CST to 7:06 AM CST
Where
Rock Island County, 1.25 mi ENE of Taylor Ridge to 2.03 mi ENE of Coal Vly
Rating
EF1
Path length
11.75 mi
Path width
50 yd
Continued into
Henry, Il (DVN)
Reported by
NWS Storm Survey
Coordinates
41.390, -90.650

A tornado developed southwest of Coyne Center, IL, in Rock Island County and followed an intermittent path around 20 miles at a speed of around 50 mph. Fire and ambulance personnel last spotted the tornado near Green River, IL in Henry County. The most significant damage, to a large outbuilding and trees, occurred in Coyne Center. Maximum winds were estimated around 110 mph and the tornado was rated EF-1. No injuries were reported. The tornado crossed into Henry County, Illinois at 7:06 am, 1.5 miles east northeast of Coal Valley Illinois. Thanks to emergency management for assistance in completing the survey.

Thunderstorm Wind, Henry

When
May 24, 7:06 AM CST
Where
Henry County, 2.49 mi WNW of Warner
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.440, -90.420

A 6 inch diameter tree was blown down.

Tornado, Henry

When
May 24, 7:06 AM CST to 7:16 AM CST
Where
Henry County, 2.56 mi N of Sunny Hill to 2.07 mi E of Dayton
Rating
EFU
Path length
8.41 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.437, -90.432

A tornado developed southwest of Coyne Center, IL, in Rock Island County and followed an intermittent path around 20 miles at a speed of around 50 mph. Fire and ambulance personnel last spotted the tornado near Green River, IL in Henry County. The tornado crossed into Henry County, Illinois at 7:06 am, 1.5 miles east northeast of Coal Valley Illinois. Within Henry County, this tornado is rated EF-U, as no damage was found. In Rock Island County, the tornado damaged a large outbuilding and trees near Coyne Center. Maximum winds were estimated around 110 mph and the tornado was rated EF-1. No injuries were reported. Thanks to emergency management for assistance in completing the survey.

Thunderstorm Wind, Henry

When
May 24, 7:11 AM CST
Where
Henry County, Orion
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.350, -90.380

A 3 inch maple branch and 4 inch cherry branch was blown off healthy trees. The time is based on radar data.

Thunderstorm Wind, Rock Island

When
May 24, 7:30 AM CST
Where
Rock Island County, 1.04 mi E of Coal Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.430, -90.450

A tree branch was snapped off.

Thunderstorm Wind, Whiteside

When
May 24, 7:49 AM CST
Where
Whiteside County, 0.52 mi W of Prophetstown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.670, -89.940

A 3 inch diameter birch tree branch snapped off. The time is based on radar data.

Tornado, Henry

When
May 24, 7:50 AM CST to 7:51 AM CST
Where
Henry County, 1.74 mi SSW of Hooppole to 1.55 mi S of Hooppole
Rating
EFU
Path length
0.32 mi
Path width
10 yd
Reported by
Public
Coordinates
41.546, -89.930

A video from the public showed a tornado crossing Route 78, northwest of Hooppole, IL. There was no damage reported. The tornado is rated EF-unknown.

Tornado, Whiteside

When
May 24, 8:12 AM CST to 8:13 AM CST
Where
Whiteside County, 0.99 mi NNE of Deer Grove to 1.86 mi NE of Deer Grove
Rating
EFU
Path length
1 mi
Path width
10 yd
Reported by
Public
Coordinates
41.633, -89.693

Public picture of a tornado near Deer Valley golf course, north of Deer Grove, IL in Whiteside County. There was no damage to assign a rating and the tornado is classified as an EF-Unknown.

Thunderstorm Wind, Stephenson

When
May 24, 8:23 AM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.290, -89.630

Tree branches down along with an uprooted hardwood tree. The time is based on radar data.

Tornado, Bureau

When
May 24, 8:31 AM CST to 8:32 AM CST
Where
Bureau County, 0.48 mi W of Ohio to 0.09 mi NNW of Ohio
Rating
EFU
Path length
0.53 mi
Path width
10 yd
Reported by
Public
Coordinates
41.550, -89.479

Public video of a brief tornado. No known damage, therefore rated an EF-Unknown.

Hail, Hancock

When
May 24, 9:08 AM CST
Where
Hancock County, 3.74 mi E of Nauvoo
Measured
1.5 in hail
Reported by
Public
Coordinates
40.560, -91.310

Hail, Warren

When
May 24, 10:20 AM CST to 10:25 AM CST
Where
Warren County, 0.52 mi E of Roseville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.730, -90.660

Hail was slightly bigger than quarters for 5 minutes.

Hail, Warren

When
May 24, 10:20 AM CST
Where
Warren County, Roseville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.730, -90.670

Thunderstorm Wind, Hancock

When
May 24, 11:16 AM CST
Where
Hancock County, 3.47 mi SE of Webster
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.430, -90.960

Four trees blown down along the highway 5 miles north of Joeta on County Highway 5.

Hail, McDonough

When
May 24, 11:17 AM CST
Where
McDonough County, 0.69 mi N of Blandinsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -90.870

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177452, 1177430, 1211600, 1177432, 1177431, 1177433, 1177438, 1177425, 1177434, 1177427, 1177416, 1177417, 1177419, 1177429, 1177420.